Iowa, 2015

Winter Storm in Iowa, November 30, 2015

November 30, 2015 · NWS OAX · 2 events in 2 counties and zones

A deep upper level trough moved from the central Rocky Mountains into the central and northern Plains during the day on Monday November 30th. Ahead of the system moisture was pulled northward into the area leading to widespread precipitation development during the early morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A deep upper level trough moved from the central Rocky Mountains into the central and northern Plains during the day on Monday November 30th. Ahead of the system moisture was pulled northward into the area leading to widespread precipitation development during the early morning. This initially was in the form of a mix of light freezing rain, sleet and snow. The precipitation become prodominately snow through the day on the 30th with the heaviest accumulations occurring over west central Iowa and into northeast Nebraska and points to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 30, 3:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 30, 3:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CST MON NOV 30 2015

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 300 AM CST MON NOV 30 2015

MAIN FORECAST CONCERN WILL BE WITH PRECIP TYPE AND AMOUNTS FOR TODAY.

TEMPERATURES REMAIN RIGHT AROUND FREEZING EARLY THIS MORNING WITH
RADAR SHOWING AN AREA OF PRECIP MOVING OUT OF NORTHEAST KANSAS
INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. 06Z RAP MAINTAINS THIS
BAND OF PRECIP AS IT TRACKS NORTHEAST THROUGH THE MORNING WITH
LIGHTER AMOUNTS TO THE WEST. FORECAST SOUNDINGS SUGGEST MIXED
PRECIP FOR AREAS ALONG AND EAST OF THE IA NE BORDER THIS MORNING.
WITH TEMPERATURES EXPECTED TO REMAIN RIGHT AROUND FREEZING TODAY
ANY SIGNIFICANT SNOW FOR EASTERN AREAS INCLUDING OMAHA WILL LIKELY
DEPEND ON DEVELOPMENT OF DYNAMIC COOLING AND STRENGTH OF JET MAX
CURRENTLY OVER NORTHEAST KANSAS AS IT TRACKS TO THE NORTHEAST THIS
MORNING. MAIN BAND OF PRECIP IS EXPECTED TO SHIFT NORTH DURING THE
AFTERNOON WITH LIGHT SNOW BECOMING PREDOMINANT ACROSS THE AREA AS
LOW LEVELS COOL. LIGHT SNOW LINGERS TONIGHT INTO TUESDAY ACROSS
MAINLY THE NORTH HALF OF THE AREA AS UPPER SYSTEM TRACKS SLOWLY
EAST.

BASED ON LATEST TRENDS AND SHORT TERM MODEL QPF HAVE ADJUSTED
HEADLINES FOR TODAY BY PLACING WESTERN COUNTIES IN PARTS OF
NORTHEAST AND EAST CENTRAL NEBRASKA IN A WINTER WEATHER ADVISORY.
SNOWFALL TOTALS THERE ARE FORECAST TO BE LESS THAN EXPECTED
EARLIER.

LACK OF ANY COLD AIR OUTSIDE THE UPPER SYSTEM WILL ALLOW
TEMPERATURES TO WARM QUICKLY ON WEDNESDAY ONCE THE SYSTEM MOVES
OUT OF THE REGION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 AM CST MON NOV 30 2015

WARMING TREND CONTINUES FOR DAYTIME TEMPERATURES THROUGH THE
PERIOD. MOST OF THE PERIOD WILL BE DRY BUT MAY SEE A SMALL CHANCE
BY SUNDAY DEPENDING ON TRACK OF ANOTHER UPPER LEVEL SYSTEM MOVING
ACROSS THE SOUTHERN PLAINS.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1126 PM CST SUN NOV 29 2015

WIDESPREAD IFR/LIFR CONDITIONS ARE FORECAST THROUGH MONDAY
AFTERNOON. CIGS SHOULD REMAIN BELOW FL010 THROUGH 00Z AT ALL SITES
WITH A GRADUAL IMPROVEMENT POSSIBLE THEREAFTER. FREEZING
RAIN/DRIZZLE ALONG WITH SLEET IS LIKELY AT KLNK AND KOMA TAF SITES
THROUGH 12Z...WITH A CHANGEOVER TO SNOW EXPECTED BETWEEN 12Z AND
15Z. VSBYS THERE COULD DROP TO A HALF MILE IN SNOW THROUGH 18Z
BEFORE SNOW BEGINS TO LIFT TO THE NORTH. KOFK WILL SEE SNOW MOST
OF THE TAF PERIOD...WITH PERIODS OF LIFR OR VLIFR CONDITIONS MOST
LIKELY A FEW HOURS EACH SIDE OF 18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-
     015-034.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR NEZ045-052-
     053-066>068-078-088>090-092.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     NEZ016>018-030>033-042>044-050-051-065-091-093.

     WINTER STORM WARNING UNTIL 4 AM CST EARLY THIS MORNING FOR
     NEZ043-044-050-051.

IA...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ043-055-
     056.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR IAZ069-079.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ080-
     090-091.

&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DERGAN
Hazardous weather outlook, Nov 30, 4:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
455 AM CST MON NOV 30 2015

NEZ015>018-030>033-042>044-050-051-065-010100-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-
PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
455 AM CST MON NOV 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY WILL BE IN EFFECT TODAY.

SNOW WILL SPREAD ACROSS THE AREA TODAY WITH LIGHT SNOW CONTINUING
TONIGHT. SNOW TOTALS IN THE 3 TO 5 INCH RANGE CAN BE EXPECTED IN
MOST AREAS BY TUESDAY MORNING.

WINDS WILL NOT BE MUCH OF A FACTOR TODAY AS THEY WILL REMAIN
RATHER LIGHT BUT WINDS WILL INCREASE TO 10 TO 20 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF LIGHT SNOW ARE POSSIBLE ON TUESDAY AND TUESDAY NIGHT.
LITTLE ADDITIONAL ACCUMULATION OF SNOW IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SNOWFALL REPORTS ARE ALWAYS APPRECIATED.

IAZ043-055-056-069-079-NEZ034-045-052-053-066>068-078-088>090-092-
010100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-BURT-WASHINGTON-
DOUGLAS-SARPY-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-
PAWNEE-
455 AM CST MON NOV 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY.

A MIX OF FREEZING RAIN...SLEET AND SNOW WILL OCCUR ACROSS THE AREA
THIS MORNING WITH THE MIXED PRECIPITATION CHANGING TO ALL SNOW
DURING THE AFTERNOON. LIGHT SNOW IS POSSIBLE THIS EVENING.

OCCASIONAL BURSTS OF MODERATE TO HEAVY SNOW COULD OCCUR LATE THIS
MORNING. SNOW WILL DIMINISH DURING THE AFTERNOON. SNOW TOTALS IN
THE 2 TO 4 INCH RANGE CAN BE EXPECTED IN MOST AREAS.

WINDS WILL NOT BE MUCH OF A FACTOR AS THEY REMAIN RATHER LIGHT AND
VARIABLE TODAY. WINDS WILL INCREASE TO 1O TO 20 MPH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLURRIES OR LIGHT SNOW SHOWERS ARE POSSIBLE ON TUESDAY.
ADDITIONAL ACCUMULATION OF SNOW WILL BE LIGHT IF ANY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SNOWFALL REPORTS ARE ALWAYS APPRECIATED.

IAZ080-090-091-NEZ091-093-010100-
MONTGOMERY-FREMONT-PAGE-NEMAHA-RICHARDSON-
455 AM CST MON NOV 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY. A PERIOD OF
FREEZING RAIN OR RAIN WILL OCCUR THIS MORNING WITH LIGHT ICING
POSSIBLE IN SOME AREAS. LIGHT SNOW OF AN INCH OR LESS IS POSSIBLE
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
REPORTS OF SNOWFALL AND ICE ARE APPRECIATED.

NEZ011-012-010100-
KNOX-CEDAR-
455 AM CST MON NOV 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND THIS EVENING.

SNOW WILL SPREAD INTO THE AREA THIS MORNING AND CONTINUE INTO THIS
EVENING.

OCCASIONAL BURSTS OF MODERATE TO HEAVY SNOW COULD OCCUR THIS
AFTERNOON...BUT A STEADY SNOW IS FORECAST LATER THIS MORNING INTO
THE EVENING. SNOW TOTALS AROUND 6 INCHES CAN BE EXPECTED IN MOST
AREAS.

WINDS WILL NOT BE MUCH OF A FACTOR TODAY AS THEY REMAIN RATHER
LIGHT AND VARIABLE...BUT WINDS WILL INCREASE TO 10 TO 20 MPH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW WILL CONTINUE TUESDAY AND GRADUALLY DIMINISH TUESDAY
NIGHT. ADDITIONAL ACCUMULATION OF UP TO AN INCH WILL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SNOWFALL REPORTS ARE ALWAYS APPRECIATED.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Harrison

When
November 30, 5:00 AM CST to 7:00 PM CST
Where
Harrison forecast zone
Reported by
COOP Observer
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Snowfall ranged from around 3 inches near Logan to 7.2 inches at Little Sioux.

Winter Storm, Monona

When
November 30, 5:00 AM CST to 7:00 PM CST
Where
Monona forecast zone
Reported by
COOP Observer
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Snowfall across the county was generally around 6 inches. A measured 6 inch report was received from Soldier.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603359, 603360.